Dependent on Opiates? Know The Risk Factors for Accidental Death

With the opiate epidemic in full swing here in Connecticut and the death toll for opiate related deaths already showing figures higher by the month of May than compared to previous years, it is important that individuals be aware of some major risk factors for accidental death.

Before I begin listing the risk factors, I'd like to emphasize that anytime someone uses an illicit opiate or takes opiate medication outside of the prescribed guidelines of a physican, they are putting themselves at risk for accidental death. There is no such thing as "safely abusing" opiates and no such thing as a "safe user".  

With that being said, risk of accidental overdose is more likely to occur when an individual who has become dependent on opiates is:

Discharged from inpatient or residential treatment

Without a solid aftercare plan or support network, it is possible and sometimes even likely that an individual discharging from inpatient or residential treatment is going to relapse. When such an individual obtains the amount he or she is familiar with using and assumes that their tolerance has not changed, they may not realize that amount has now become a deadly dose. Just as drug tolerance is quickly built in the body, it can also quickly dissipate and the amount that used to create a high for the individual or eliminate withdrawal symptoms 2 weeks ago, may now be a lethal amount that can cause an accidental overdose.

Taking illicit or prescribed benzodiazepines  (Ex: Xanax, Ativan, Valium, Klonopin, and some narcotic sleep aids)

Both opiates and benzodiazepines are central nervous system depressants. Consuming both of them can lead to excessive depression of the nervous system, causing respiratory depression, and ultimately accidental death. Sometimes individuals use benzodiazepines to enhance the euphoric effect of their opiate use, which can put them at increased risk because there are no warning signs that tell someone they have consumed a lethal amount before falling asleep without an ability to wake up. 

Consuming alcohol while using opiates

Like benzodiazepines and opiates, alcohol is also a central nervous system depressant. Opiates intensify the sedative effects of alcohol while making unconsciousness and respiratory failure more likely which can lead to accidental overdose. Consuming alcohol is more culturally accepted and normalized in today's society. An individual in recovery from opiate addiction may find that they are presented with many opportunities to consume alcohol, and when doing so may experience clouded judgment that makes it more likely for them to relapse on opiates, and at an increased risk for accidental death.

Medically tapering from a medication assisted treatment program (ex: suboxone, methadone)

An individual engaged with a medication assisted treatment program may begin a taper from their medication by choice or because they are unable to stop their illicit drug use and are being asked to discontinue their treatment by program administrators. Such individuals are at an increased risk for accidental overdose because they are likely to experience withdrawal as they taper from their medication and may be more likely to relapse or make desperate attempts to eliminate their withdrawal symptoms. They may also have an inability to judge their current physiological tolerance and mistakenly consume a lethal amount of the opiate.

Relapsing after achieving a substantial amount of consistent months or years of sobriety from opiate use

As treatment providers, we do not identify relapse as the rule but it can be part of one's journey to everlasting recovery. Relapse can happen for any number of reasons: weakening of a support system, experiencing a major loss, being triggered, mental health symptoms, etc. Whatever the reason, anytime someone relapses after a period of consistent sobriety they are putting themselves at an increased risk for accidental death because of their inability to accurately gauge their physiological tolerance to the opiate.

While all of these factors are important to remain aware of, it is important to always remember that anytime an individual goes to abuse an opiate, they are putting themselves at risk for accidental overdose. Especially when it comes to heroin, there is never any guarantee that it has not been combined with another potentially lethal substance.

If you are suffering from an opiate addiction, are in recovery from an opiate addiction, or have a loved one who is, it is important that you visit your local pharmacy and obtain Narcan. Narcan is a medication that can reverse the effects of an opiate overdose. Local non-corporate pharmacies are more forthcoming with providing Narcan kits and tend to be more likely to provide education on their use. Beacon Pharmacy, in particular, has great reviews from customers who were able to easily access the kits.